Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Two-point Taylor expansions and one-dimensional boundary value problems


Authors: José L. López and Ester Pérez Sinusía
Journal: Math. Comp. 79 (2010), 2103-2115
MSC (2010): Primary 34A25, 34B05, 41A58
DOI: https://doi.org/10.1090/S0025-5718-10-02370-7
Published electronically: April 29, 2010
MathSciNet review: 2684357
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We consider second-order linear differential equations $ \varphi(x)y''+f(x)y'+g(x)y=h(x)$ in the interval $ (-1,1)$ with Dirichlet, Neumann or mixed Dirichlet-Neumann boundary conditions. We consider $ \varphi(x)$, $ f(x)$, $ g(x)$ and $ h(x)$ analytic in a Cassini disk with foci at $ x=\pm 1$ containing the interval $ (-1,1)$. The two-point Taylor expansion of the solution $ y(x)$ at the extreme points $ \pm 1$ is used to give a criterion for the existence and uniqueness of solution of the boundary value problem. This method is constructive and provides the two-point Taylor approximation of the solution(s) when it exists.


References [Enhancements On Off] (What's this?)

  • 1. C. Kesan, Taylor polynomial solutions of linear differential equations, Appl. Math. Comp. 142(1) (2003), 155-165. MR 1978253
  • 2. A. C. King, J. Billingham and S. R. Otto, Differential Equations. Linear, Nonlinear, Ordinary, Partial, Annals of Mathematics Studies. Princeton Univ. Press 33 (1954), 167-190. MR 1996393 (2004d:34001)
  • 3. P. D. Lax and A. N. Milgram, Parabolic Equations. Contributions to the theory of partial differential equations, Cambridge Univ. Press, New York, 2003. MR 0067317 (16:709b)
  • 4. J. L. López and Nico M. Temme, Two-point Taylor expansions of analytic functions, Stud. Appl. Math. 109(4) (2002), 297-311. MR 1934653 (2003g:30005)
  • 5. J. L. López, E. Pérez Sinusía and N. Temme, Multi-point Taylor approximations in one-dimensional linear boundary value problems, Appl. Math. Comput. 207 (2009), 519-527. MR 2489122
  • 6. A. B. Olde Daalhuis and F. W. J. Olver, On the asymptotic and numerical solution of linear ordinary differential equations, SIAM Rev. 40(3) (1998), 463-495. MR 1642803 (99g:34117)
  • 7. M. Sezer, A method for the approximate solution of the second-order linear differential equations in terms of Taylor polynomials, Int. J. Math. Edu. Sci. Technol. 27 (1996), 821-834.
  • 8. I. Stakgold, Green's functions and boundary value problems, Wiley and Sons, New York, 1988.

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 34A25, 34B05, 41A58

Retrieve articles in all journals with MSC (2010): 34A25, 34B05, 41A58


Additional Information

José L. López
Affiliation: Departamento de Ingeniería Matemática e Informática, Universidad Pública de Navarra, 31006-Pamplona, Spain
Email: jl.lopez@unavarra.es

Ester Pérez Sinusía
Affiliation: Departamento de Matemática Aplicada, Universidad de Zaragoza, 50018-Zaragoza, Spain
Email: ester.perez@unizar.es

DOI: https://doi.org/10.1090/S0025-5718-10-02370-7
Keywords: Second-order linear differential equations, boundary value problem, Frobenius method, two-point Taylor expansions
Received by editor(s): May 5, 2009
Published electronically: April 29, 2010
Additional Notes: The Ministerio de Ciencia y Tecnología (REF. MTM2007-63772) and the Gobierno de Navarra (Res. 228/2008) are acknowledged by their financial support. The Department of Theoretical Physics of the University of Zaragoza is also acknowledged by its hospitality.
Article copyright: © Copyright 2010 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society